Stop having photofacials!
Dear R C,
If a treatment is not helping you and is harming you, please do yourself a favor and don't do it again. Your body is smarter than your doctor and it is trying to tell you something.
Generally, if you get a burn while having a photofacial, this is hands down a great reason to find another doctor. By the way, were you treated by a physician or a non-physician? Most states require that the treatments be performed by a physician or a registered nurse under direct supervision of a physician. That means that the doctor who examined you is a physican present in the office when his/her nurse does your treatment.
These services are sold as relatively benign treatments but in fact, if not properly done, they can cause significant harm. Please get the message. Find another office and don't do more photofacials.
Definitely no more Photofacial treatments
We would definitely not recommend having any more treatments. Whenever we hear a story like this, we immediately start thinking one thing...Melasma. Many patients mistakenly think that their Melasma is sun damage or hyperpigmentation.
Hyperpigmentation is a very general term and can be related to multiple different conditions, but what is consistent about Melasma is that it gets worse with IPL treatments for almost all patients.
We suggest that you stop IPL treatments, get a diagnosis of your pigment to determine if it is sun damage or Melasma. If it's sun damage, consider q-switched laser treatments and if it is Melasma, consider Hydroquinone bleaching creams. If it's sun damage and it's not gone after 11 Photofacial treatments, it never will be (at least with that practitioner).
Time to consider another treatment option.
Photofacials CAN make your pigment worse if you have melasma, or hormonal hyperpigmentation. A hydroquinone and retin-A blend can fade your hyperpigmentation, and prepare your skin for what probably should have been done to begin with -- a TCA chemical peel. Consider having a TCA peel 6-8 weeks after your skin has been treated with hydroquinone.
when you do something ten times and you do not get the desired result, eleven is not the magic number. einstein said that insanity is doing the same thing over and over again and expecting a different result. your doctor, if you were actually examined, failed to make the right diagnosis and worse yet stubbornly failed to see the results were actually negative. do yourself a favor change practitioners, stop IPL and get the right diagnosis before any further treatment. in addition to melasma, facial hyperpigmention can be a sign of a systemic disease like Lupus. good luck
Hyperpigmentation worse after multiple photofacials.
Photofacials can darken areas of pigmentation or cause hyperpigmentation. Melasma (facial pigmentation often associated with pregnancy) can darken with photofacial treatments. Sun exposure during treatment can also cause hyperpigmentation. Darker skin types (Asian, East Indian, Black) can burn, resulting in blisters and hyperpigmentation. In most cases the hyperpigmentation reduces over a very long time. High energy settings for the skin type or errors in assessing the skin type can result in worsening of the hyperpigmentation. Topical pre or post treatment with a topical skin lightner (hydroquinone) may be helpful. I would advise no further photofacials.
I would encourage you to stop these treatments. I recommend that you see a board certified dermatologist or a board certified plastic surgeon to get a diagnosis and proper evaluation.
Using IPL and photofacials for hyperpigmentation
This is a wonderful question that addresses the limitations of phototherapy. If you have underlying excitation of pigment cells, you will need to topically reduce melanocyte stimulation simultaneously with the IPL. I would recommend the Melarase AM and PM creams before treatment.